Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2012, Article ID 808216, 35 pages
http://dx.doi.org/10.1155/2012/808216
Research Article

The Spectral Method for the Cahn-Hilliard Equation with Concentration-Dependent Mobility

Department of Mathematics, Jilin University, Changchun 130012, China

Received 14 April 2012; Accepted 9 July 2012

Academic Editor: Ram N. Mohapatra

Copyright © 2012 Shimin Chai and Yongkui Zou. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. D. S. Cohen and J. D. Murray, “A generalized diffusion model for growth and dispersal in a population,” Journal of Mathematical Biology, vol. 12, no. 2, pp. 237–249, 1981. View at Publisher · View at Google Scholar
  2. M. Hazewinkel, J. F. Kaashoek, and B. Leynse, “Pattern formation for a one-dimensional evolution equation based on Thom's river basin model,” in Disequilibrium and Self-Organisation (Klosterneuburg, 1983/Windsor, 1985), vol. 30 of Mathematics and Its Applications, pp. 23–46, Reidel, Dordrecht, The Netherlands, 1986. View at Google Scholar
  3. A. B. Tayler, Mathematical Models in Applied Mechanics, Oxford Applied Mathematics and Computing Science Series, The Clarendon Press Oxford University Press, New York, NY, USA, 1986.
  4. C. M. Elliott and S. Zheng, “On the Cahn-Hilliard equation,” Archive for Rational Mechanics and Analysis, vol. 96, no. 4, pp. 339–357, 1986. View at Publisher · View at Google Scholar
  5. X. Chen, “Global asymptotic limit of solutions of the Cahn-Hilliard equation,” Journal of Differential Geometry, vol. 44, no. 2, pp. 262–311, 1996. View at Google Scholar
  6. A. Novick-Cohen, “On Cahn-Hilliard type equations,” Nonlinear Analysis A, vol. 15, no. 9, pp. 797–814, 1990. View at Publisher · View at Google Scholar
  7. S. Zheng, “Asymptotic behavior of solution to the Cahn-Hillard equation,” Applicable Analysis, vol. 23, no. 3, pp. 165–184, 1986. View at Publisher · View at Google Scholar
  8. A. Voigt and K.-H. Hoffman, “Asymptotic behavior of solutions to the Cahn-Hilliard equation in spherically symmetric domains,” Applicable Analysis, vol. 81, no. 4, pp. 893–903, 2002. View at Publisher · View at Google Scholar
  9. X. Chen and M. Kowalczyk, “Existence of equilibria for the Cahn-Hilliard equation via local minimizers of the perimeter,” Communications in Partial Differential Equations, vol. 21, no. 7-8, pp. 1207–1233, 1996. View at Publisher · View at Google Scholar
  10. B. E. E. Stoth, “Convergence of the Cahn-Hilliard equation to the Mullins-Sekerka problem in spherical symmetry,” Journal of Differential Equations, vol. 125, no. 1, pp. 154–183, 1996. View at Publisher · View at Google Scholar
  11. J. Bricmont, A. Kupiainen, and J. Taskinen, “Stability of Cahn-Hilliard fronts,” Communications on Pure and Applied Mathematics, vol. 52, no. 7, pp. 839–871, 1999. View at Publisher · View at Google Scholar
  12. E. A. Carlen, M. C. Carvalho, and E. Orlandi, “A simple proof of stability of fronts for the Cahn-Hilliard equation,” Communications in Mathematical Physics, vol. 224, no. 1, pp. 323–340, 2001, Dedicated to Joel L. Lebowitz. View at Publisher · View at Google Scholar
  13. A. Miranville and S. Zelik, “Exponential attractors for the Cahn-Hilliard equation with dynamic boundary conditions,” Mathematical Methods in the Applied Sciences, vol. 28, no. 6, pp. 709–735, 2005. View at Publisher · View at Google Scholar
  14. J. Prüss, R. Racke, and S. Zheng, “Maximal regularity and asymptotic behavior of solutions for the Cahn-Hilliard equation with dynamic boundary conditions,” Annali di Matematica Pura ed Applicata IV, vol. 185, no. 4, pp. 627–648, 2006. View at Publisher · View at Google Scholar
  15. R. Racke and S. Zheng, “The Cahn-Hilliard equation with dynamic boundary conditions,” Advances in Differential Equations, vol. 8, no. 1, pp. 83–110, 2003. View at Google Scholar
  16. H. Wu and S. Zheng, “Convergence to equilibrium for the Cahn-Hilliard equation with dynamic boundary conditions,” Journal of Differential Equations, vol. 204, no. 2, pp. 511–531, 2004. View at Publisher · View at Google Scholar
  17. J. W. Barrett and J. F. Blowey, “An error bound for the finite element approximation of a model for phase separation of a multi-component alloy,” IMA Journal of Numerical Analysis, vol. 16, no. 2, pp. 257–287, 1996. View at Publisher · View at Google Scholar
  18. J. W. Barrett and J. F. Blowey, “Finite element approximation of a model for phase separation of a multi-component alloy with non-smooth free energy,” Numerische Mathematik, vol. 77, no. 1, pp. 1–34, 1997. View at Publisher · View at Google Scholar
  19. J. W. Barrett and J. F. Blowey, “Finite element approximation of a degenerate Allen-Cahn/Cahn-Hilliard system,” SIAM Journal on Numerical Analysis, vol. 39, no. 5, pp. 1598–1624, 2001/02. View at Publisher · View at Google Scholar
  20. J. W. Barrett, J. F. Blowey, and H. Garcke, “Finite element approximation of the Cahn-Hilliard equation with degenerate mobility,” SIAM Journal on Numerical Analysis, vol. 37, no. 1, pp. 286–318, 1999. View at Publisher · View at Google Scholar
  21. P. K. Chan and A. D. Rey, “A numerical method for the nonlinear Cahn-Hilliard equation with nonperiodic boundary conditions,” Computational Materials Science, vol. 3, no. 3, pp. 377–392, 1995. View at Google Scholar · View at Scopus
  22. C. M. Elliott, D. A. French, and F. A. Milner, “A second order splitting method for the Cahn-Hilliard equation,” Numerische Mathematik, vol. 54, no. 5, pp. 575–590, 1989. View at Publisher · View at Google Scholar
  23. C. M. Elliott and D. A. French, “A nonconforming finite-element method for the two-dimensional Cahn-Hilliard equation,” SIAM Journal on Numerical Analysis, vol. 26, no. 4, pp. 884–903, 1989. View at Publisher · View at Google Scholar
  24. C. M. Elliott and S. Larsson, “Error estimates with smooth and nonsmooth data for a finite element method for the Cahn-Hilliard equation,” Mathematics of Computation, vol. 58, no. 198, p. 603–630, S33–S36, 1992. View at Publisher · View at Google Scholar
  25. E. V. L. de Mello and O. T. da Silveira Filho, “Numerical study of the Cahn-Hilliard equation in one, two and three dimensions,” Physica A, vol. 347, no. 1–4, pp. 429–443, 2005. View at Publisher · View at Google Scholar
  26. D. Furihata, “A stable and conservative finite difference scheme for the Cahn-Hilliard equation,” Numerische Mathematik, vol. 87, no. 4, pp. 675–699, 2001. View at Publisher · View at Google Scholar
  27. J. Kim, “A numerical method for the Cahn-Hilliard equation with a variable mobility,” Communications in Nonlinear Science and Numerical Simulation, vol. 12, no. 8, pp. 1560–1571, 2007. View at Publisher · View at Google Scholar
  28. J. Kim, K. Kang, and J. Lowengrub, “Conservative multigrid methods for Cahn-Hilliard fluids,” Journal of Computational Physics, vol. 193, no. 2, pp. 511–543, 2004. View at Publisher · View at Google Scholar
  29. Z. Z. Sun, “A second-order accurate linearized difference scheme for the two-dimensional Cahn-Hilliard equation,” Mathematics of Computation, vol. 64, no. 212, pp. 1463–1471, 1995. View at Publisher · View at Google Scholar
  30. F. L. Bai, L. Yin, and Y. K. Zou, “A pseudo-spectral method for the Cahn-Hilliard equation,” Journal of Jilin University, vol. 41, no. 3, pp. 262–268, 2003. View at Google Scholar
  31. Y. He and Y. Liu, “Stability and convergence of the spectral Galerkin method for the Cahn-Hilliard equation,” Numerical Methods for Partial Differential Equations, vol. 24, no. 6, pp. 1485–1500, 2008. View at Publisher · View at Google Scholar
  32. P. Howard, “Spectral analysis of planar transition fronts for the Cahn-Hilliard equation,” Journal of Differential Equations, vol. 245, no. 3, pp. 594–615, 2008. View at Publisher · View at Google Scholar
  33. X. Ye, “The Fourier collocation method for the Cahn-Hilliard equation,” Computers & Mathematics with Applications, vol. 44, no. 1-2, pp. 213–229, 2002. View at Publisher · View at Google Scholar
  34. X. Ye, “The Legendre collocation method for the Cahn-Hilliard equation,” Journal of Computational and Applied Mathematics, vol. 150, no. 1, pp. 87–108, 2003. View at Publisher · View at Google Scholar
  35. X. Ye and X. Cheng, “The Fourier spectral method for the Cahn-Hilliard equation,” Applied Mathematics and Computation, vol. 171, no. 1, pp. 345–357, 2005. View at Publisher · View at Google Scholar
  36. B. Nicolaenko, B. Scheurer, and R. Temam, “Some global dynamical properties of a class of pattern formation equations,” Communications in Partial Differential Equations, vol. 14, no. 2, pp. 245–297, 1989. View at Publisher · View at Google Scholar
  37. Q. Du and R. A. Nicolaides, “Numerical analysis of a continuum model of phase transition,” SIAM Journal on Numerical Analysis, vol. 28, no. 5, pp. 1310–1322, 1991. View at Publisher · View at Google Scholar
  38. D. Furihata, “Finite difference schemes for u/t=(/x)αδG/δu that inherit energy conservation or dissipation property,” Journal of Computational Physics, vol. 156, no. 1, pp. 181–205, 1999. View at Publisher · View at Google Scholar
  39. C. Canuto and A. Quarteroni, “Error estimates for spectral and pseudospectral approximations of hyperbolic equations,” SIAM Journal on Numerical Analysis, vol. 19, no. 3, pp. 629–642, 1982. View at Publisher · View at Google Scholar
  40. J. X. Yin, “On the existence of nonnegative continuous solutions of the Cahn-Hilliard equation,” Journal of Differential Equations, vol. 97, no. 2, pp. 310–327, 1992. View at Publisher · View at Google Scholar
  41. J. X. Yin, “On the Cahn-Hilliard equation with nonlinear principal part,” Journal of Partial Differential Equations, vol. 7, no. 1, pp. 77–96, 1994. View at Google Scholar
  42. C. C. Liu, Y. W. Qi, and J. X. Yin, “Regularity of solutions of the Cahn-Hilliard equation with non-constant mobility,” Acta Mathematica Sinica, vol. 22, no. 4, pp. 1139–1150, 2006. View at Publisher · View at Google Scholar
  43. J. Yin and C. Liu, “Regularity of solutions of the Cahn-Hilliard equation with concentration dependent mobility,” Nonlinear Analysis A, vol. 45, no. 5, pp. 543–554, 2001. View at Publisher · View at Google Scholar
  44. D. Kay and R. Welford, “A multigrid finite element solver for the Cahn-Hilliard equation,” Journal of Computational Physics, vol. 212, no. 1, pp. 288–304, 2006. View at Publisher · View at Google Scholar